Indiana, 2012

Winter Storm and Winter Weather in Indiana, January 20 to 21, 2012

January 20 to 21, 2012 · NWS ILN · 8 events in 8 counties and zones

Low pressure tracked northeast through the Tennessee Valley late Friday evening, January 20th, 2012. It combined with another low pressure system over the Great Lakes to produce precipitation across the Ohio Valley.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked northeast through the Tennessee Valley late Friday evening, January 20th, 2012. It combined with another low pressure system over the Great Lakes to produce precipitation across the Ohio Valley. In Indiana, the precipitation was primarily sleet and freezing rain and ended by the early morning hours of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 20, 6:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 20, 6:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EST FRI JAN 20 2012

.SYNOPSIS...
LOW PRESSURE WILL LIFT FROM THE MID MISSISSIPPI VALLEY INTO THE
CENTRAL APPALACHIANS TONIGHT. HIGH PRESSURE WILL BUILD INTO THE
REGION FOR SATURDAY AND SUNDAY. A COLD FRONT WILL MOVE THROUGH
LATE SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COMPLEX WEATHER SYSTEM IS COMING TOGETHER OVER THE FA TONIGHT.
AREA OF LIGHT SNOW AND SLEET ASSOCIATED WITH A NRN STREAM S/W IS
SLIPPING ACROSS INDIANA INTO WRN OH ATTM. STRONGER S/W KICKING OUT
OF THE PLAINS IS THE MAIN FOCUS AS IT CAUSES THE FORMATION OF SFC
LOW THAT WORKS E INTO THE CENTRAL APPALACHIANS. THIS IS THE
FEATURE THAT PUSHES THE WARM AIR ALOFT INTO THE REGION.

GFS STILL APPEARS TO THE BE THE COLDEST MODEL OVERALL...SUGGESTING
MORE OF A SNOW/SLEET MIXTURE...WHILE THE NAM...ECMWF AND CANADIAN
MODELS ARE SHOWING MORE OF A FREEZING RAIN/SLEET SCENARIO. IN THE
PAST IT SEEMS THAT THESE SYSTEMS KEEP THE SFC COLD AIR LOCKED IN
AND PULL MORE WARMER AIR IN ALOFT...SO LEANED TOWARDS THE WARMER
SOLUTIONS.

FROM ABOUT I-70 SOUTH...FEEL THAT THE MAIN PCPN WILL BE FREEZING
RAIN. MOST MODELS ARE SHOWING AROUND A .25 QUARTER OF AN INCH OF
QPF. NOT ALL OF THIS MAY BECOME ICE ACCUMULATION...BUT THINK THAT
IT IS TOO CLOSE TO CALL. FEEL THAT THE PCPN MAY START AS
SNOW...THEN HAVE SLEET MIX IN. THUS THE WINTER STORM WARNING FOR
MULTIPLE WEATHER TYPES...VERSUS A ICE STORM WARNING.

ACROSS WEST CENTRAL OHIO...MOSTLY SNOW IS EXPECTED WHERE THE
THICKNESSES ARE COLDER. LOOKS LIKE 3-5 INCHES OF SNOW THERE...SO
WILL KEEP THE ADVISORY GOING. ACROSS KY SFC TEMPERATURES MIGHT
PUSH ABOVE FREEZING FOR A COUPLE OF HOURS CUTTING DOWN ON ICE
ACCUMULATION...SO ADVISORY THERE ALSO.

THIS SYSTEM LOOKS LIKE A QUICK HITTER. 12Z MODELS HAVE COME IN
QUICKER WITH THE ENDING OF THE PCPN...ENDING W OF I-71 BEFORE SUNRISE
TONIGHT WITH ONLY SOME LINGERING PCPN INTO SATURDAY MORNING IN
THE SE.

WENT WITH THE HIRES WRF-ARW TEMPERATURES FOR LOWS TONIGHT. LOW 20S
IN THE NW TO AROUND FREEZING KY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
SYSTEM PULLS OUT QUICKLY SATURDAY AS HIGH PRESSURE BUILDS IN THE
N. SHOULD SEE SOME SUN BY THE AFTN HOURS. EXPECT SKIES TO CLEAR
OUT SOME SATURDAY NIGHT. MAYBE SOME HIGH CLOUDS WORKING BACK IN
TOWARDS MORNING.

FLOW BACKS ON SUNDAY ACRS THE REGION ON BACKSIDE OF HIGH AHEAD OF
DEVELOPING SFC LOW. THIS WILL PROVIDE STRONG WAA.

SATURDAY WILL SEE ONLY SMALL RISES IN TEMPERATURES WITH THE SNOW
AND FREEZING RAIN FROM THE PREVIOUS NIGHT. IN THE STRONG WAA
SUNDAY TEMPERATURES WILL RISE INTO THE LOW 40S ACROSS THE N AND
AROUND 50 IN KY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
DEEPENING LOW AND COLD FRONT WILL PUSH ACROSS REGION SUNDAY NIGHT
INTO MONDAY. BAND OF SHRA/TSRA SHOULD SET UP JUST AHEAD OF FRONT.
MAY BE STRONG WINDS WITH TSRA. CAA BEHIND FRONT FOR MONDAY. SHOULD
BE SLIGHT RISE OR MAYBE FALLING TEMPS FOR MONDAY. WRAP AROUND MONDAY
AFTN AND EVENING WITH ENOUGH COLD AIR FOR SCATTERED SNOW SHOWERS.
LOW PULLS AWAY FOR TUESDAY AS HIGH PRESSURE BUILDS IN THROUGH
WEDNESDAY. MODELS IN SOME DISAGREEMENT BY THURSDAY AND FRIDAY.
LATEST ECMWF BRINGS RAIN INTO AREA LATE WEDNESDAY NIGHT INTO
THURSDAY. HAVE LEANED TOWARD THIS NEWER SOLUTION AND BROUGHT IN
CHANCE POPS WED NIGHT AND HIGH CHANCE FOR THURSDAY ACROSS FCST AREA.
LATER FCST CAN FINE TUNE TIMING AND EXTENT OF PRECIP. CAA BEHIND
FRONT FOR FRIDAY. FCST TEMPS MAY BE TOO WARM NOW BASED ON LATEST
ECMWF. WILL PROBABLY NEED TO TWEEK THESE DOWNWARD IF MODEL PATTERN
HOLDS. AGAIN PERHAPS SOME SCATTERED SNOW SHOWERS ON FRIDAY WITH CAA
ACROSS THE LAKES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A BAND OF SNOW CURRENTLY IMPACTING THE KCMH AREA WILL MOVE TO THE
NE THIS EVENING. WARMER AIR WILL CONTINUE TO MOVE IN ALOFT AND THEREFORE
EXPECT A MIX OF FREEZING RAIN...SLEET...AND SNOW ACROSS THE REGION
THIS EVENING AND THROUGH THE OVERNIGHT HOURS. THE SOUTHERN TAF
SITES WILL EXPERIENCE MORE IN THE WAY OF FREEZING RAIN WHEREAS
FURTHER TO THE NORTH ESPECIALLY ACROSS KDAY THERE WILL BE A PERIOD
OF SNOW AND SLEET AS WELL. BEFORE THE PRECIPITATION TAPERS OFF
THERE WILL BE SOME COLDER AIR THAT WILL WORK INTO THE AREA AND
THEREFORE SOME OF THE AREA TAF SITES WILL CHANGE OVER BRIEFLY TO
SNOW. CIGS AND VSBYS WILL GRADUALLY LOWER THIS EVENING AND THROUGH
THE OVERNIGHT HOURS. CONDITIONS WILL BEGIN TO IMPROVE DURING THE
DAY ON SATURDAY AS PRECIPITATION COMES TO AN END HOWEVER MVFR CIGS
WILL PERSIST THROUGH THE DAY ON SATURDAY.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE SUNDAY NIGHT
INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 11 AM EST SATURDAY FOR OHZ053>056-
     060>065-070>074-077>082-088.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST SATURDAY FOR OHZ026-
     034-035-042>046-051-052.
KY...WINTER STORM WARNING UNTIL 11 AM EST SATURDAY FOR KYZ091>093.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST SATURDAY FOR KYZ089-
     090-094>100.
IN...WINTER STORM WARNING UNTIL 11 AM EST SATURDAY FOR INZ058-059-
     066-073>075.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST SATURDAY FOR INZ050-
     080.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...PADGETT
AVIATION...NOVAK
Hazardous weather outlook, Jan 20, 4:43 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
443 PM EST FRI JAN 20 2012

INZ058-059-066-073>075-KYZ091>093-OHZ053>056-060>065-070>074-077>082-
088-212145-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-KENTON-
CAMPBELL-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
443 PM EST FRI JAN 20 2012

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-043>046-212145-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-
443 PM EST FRI JAN 20 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-080-KYZ089-090-094>100-OHZ042-051-052-212145-
WAYNE-SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-
443 PM EST FRI JAN 20 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND MIAMI VALLEY OF OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SITES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Dearborn

When
January 20, 8:00 PM EST to January 21, 6:00 AM EST
Where
Dearborn forecast zone
Reported by
Law Enforcement
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

Police in St. Leon reported a quarter inch of ice accumulation.

Winter Storm, Fayette

When
January 20, 8:00 PM EST to January 21, 6:00 AM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

The highway department in Connersville reported a quarter inch of ice accumulation. The cooperative observer 2 miles northeast of Alpine measured a tenth of an inch of glaze.

Winter Storm, Franklin

When
January 20, 8:00 PM EST to January 21, 6:00 AM EST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Both the cooperative observer and the highway department in Brookville measured a quarter inch of ice.

Winter Storm, Ohio

When
January 20, 8:00 PM EST to January 21, 6:00 AM EST
Where
Ohio forecast zone
Reported by
Unknown
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

Based on surrounding observations, it is believed that a quarter inch of ice accumulated across Ohio county.

Winter Storm, Switzerland

When
January 20, 8:00 PM EST to January 21, 6:00 AM EST
Where
Switzerland forecast zone
Reported by
Law Enforcement
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

Police in Vevay measured a quarter inch of ice accumulation. The highway department in Aberdeen measured two tenths of an inch.

Winter Storm, Union

When
January 20, 8:00 PM EST to January 21, 6:00 AM EST
Where
Union forecast zone
Reported by
Department of Highways
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

The highway department in Liberty measured .12 inches of ice accumulation. A spotter in Liberty measured .3 snow accumulation on top of the ice.

Winter Storm, Ripley

When
January 20, 8:00 PM EST to January 21, 6:00 AM EST
Where
Ripley forecast zone
Reported by
Department of Highways
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

A quarter inch of ice was reported by the highway department in Osgood.

Winter Weather, Wayne

When
January 20, 8:00 PM EST to January 21, 6:00 AM EST
Where
Wayne forecast zone
Reported by
Department of Highways
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

An inch of snow was measured by the highway department in Centerville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362956, 362957, 362958, 362959, 362960, 362961, 362963, 362965.